Arizona, 2011

Heavy Rain in Arizona, September 5, 2011

September 5, 2011 · NWS FGZ · 2 events in 1 county or zone

A thunderstorm produced heavy rain and street flooding near Prescott Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced heavy rain and street flooding near Prescott Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 5, 10:02 AM MST, 58 minutes earlier.

Area forecast discussion, Sep 5, 10:02 AM MST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1002 AM MST MON SEP 5 2011

.SYNOPSIS...A WEAK LOW PRESSURE SYSTEM WILL BRUSH ARIZONA ON MONDAY
AND TUESDAY. AS A RESULT...LOOK FOR MORE WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY ALONG WITH SLIGHTLY COOLER TEMPERATURES. THE
REMAINDER OF THE COMING WORK WEEK WILL SEE A CHANCE FOR DAILY
SHOWERS AND STORMS ALONG WITH NEAR NORMAL TEMPERATURES.

&&

.DISCUSSION...SKIES ARE CONTINUING TO CLEAR OUT ACROSS EASTERN
ARIZONA TODAY...ALLOWING FOR MORE DAYTIME HEATING AND AFTERNOON
SHOWERS AND THUNDERSTORMS. IN ADDITION SURFACE DEW POINTS HAVE
INCREASED SIGNIFICANTLY IN THE LAST 12 HOURS...WITH VALUES 10-15
DEGREES HIGHER THAN YESTERDAY MORNING. SHOWER AND THUNDERSTORM
ACTIVITY SHOULD START BY 1100 AM MST ACROSS EASTERN
ARIZONA...SPREADING WESTWARD ALONG THE RIM THROUGH THE DAY. STORMS
WILL GENERALLY MOVE IN AN EASTERLY DIRECTION. THE CURRENT FORECAST
PACKAGE LOOKS GOOD AND NO UPDATES ARE NEEDED.

&&

.PREVIOUS DISCUSSION/330 AM MST/...HIGH PRESSURE IN THE MID-LEVELS WAS
CENTERED OVER THE SOUTHEAST CORNER OF ARIZONA EARLY THIS MORNING
WITH A WEAK TROUGH OVER THE CALIFORNIA COAST. OVER THE NEXT 24-36
HOURS THE LOW WILL MOVE INLAND...BRUSHING ARIZONA. AT 3 AM THIS
MORNING...THE LOW LEVELS OF THE ATMOSPHERE REMAINED DRY OVER THE NW
HALF OF THE STATE...THOUGH THIS SHOULD RAPIDLY CHANGE LATER TODAY
AND TONIGHT AS DEEP SOUTHERLY FLOW BECOMES ESTABLISHED ACROSS
ARIZONA. THIS FLOW PATTERN WILL PULL THE MUCH MORE MOIST AIR POISED
OVER SOUTHERN AZ ACROSS THE NORTHLAND...LEADING TO A DESTABILIZATION
OF THE AIR MASS BY THIS AFTERNOON. EXPECT A FAIRLY DRAMATIC INCREASE
IN SHOWER AND THUNDERSTORM ACTIVITY. TONIGHT AND TUESDAY...AS THE
WEAK LOW BRUSHES ARIZONA...LARGE-SCALE UPWARD MOTION WILL DEVELOP
ACROSS THE NORTHWEST HALF OF ARIZONA UNDER THE RIGHT-REAR QUADRANT
OF A JET MAX ALOFT. AS A RESULT...THE CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL CONTINUE TONIGHT INTO TUESDAY ACROSS A WIDE AREA.
BY WEDNESDAY...AS THE LOW HEADS EASTWARD AND DRIER AIR MOVES IN FROM
THE NORTH... EXPECT THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS TO
SHIFT SOUTH OVER THE WHITE MTNS AND EASTERN MOGOLLON RIM. DRIER
NORTHEAST WINDS AND SEASONABLE TEMPERATURES EXPECTED ELSEWHERE.

THURSDAY INTO THE WEEKEND...ANOTHER WEAK TROUGH IS FORECAST TO
DEVELOP OVER CALIFORNIA AND REMAIN FAIRLY STATIONARY. ENOUGH
MOISTURE SHOULD BE DRAWN BACK NORTHWARD OVER OUR REGION FOR THE
CHANCE OF SHOWERS AND THUNDERSTORMS TO CONTINUE EACH DAY. IN
ADDITION...COOLER MID-LEVEL TEMPERATURES ASSOCIATED WITH THIS TROUGH
WILL ADD TO THE INSTABILITY.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS NORTHERN ARIZONA TODAY. MVFR/LCL
IFR CONDITIONS WITH ERRATIC GUSTY WINDS ARE POSSIBLE IN THE STRONGER
STORMS. SHOWER ACTIVITY IS FORECAST TO CONTINUE INTO THE LATE
EVENING HOURS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................JVC/JJ
AVIATION/FIRE WEATHER...RB

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 5, 3:56 AM MST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
356 AM MST MON SEP 5 2011

AZZ004>018-037>040-060700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
356 AM MST MON SEP 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY TODAY AND
TONIGHT AS MOISTURE IS DRAWN NORTHWARD AHEAD OF A WEAK TROUGH. THE
MAIN THREATS WILL BE LOCALLY HEAVY RAIN AND GUSTY WINDS. PEOPLE
NEAR THE RECENT BURN AREAS INCLUDING THE SCHULTZ...LOCUST AND
WALLOW...SHOULD REMAIN ALERT FOR THE POSSIBILITY OF FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED OVER MUCH OF NORTHERN ARIZONA
TUESDAY...WITH LOCALLY HEAVY RAIN THE MAIN THREAT. DRIER AIR WILL
FILTER IN FROM THE NORTH ON WEDNESDAY...KEEPING THE BEST CHANCE
OF STORMS OVER EAST-CENTRAL ARIZONA. THE CHANCE OF THUNDERSTORMS
WILL RETURN TO ALL OF NORTHERN ARIZONA THURSDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Yavapai

When
September 5, 11:00 AM MST to 12:00 PM MST
Where
Yavapai County, 2.15 mi NNE of Chino Vly
Reported by
Trained Spotter
Coordinates
34.760, -112.440

Heavy rain (1.35) and hail up to 1/2 inch was reported 1 mile east of Highway 89 in Chino Valley.

Heavy Rain, Yavapai

When
September 5, 12:00 PM MST to 1:00 PM MST
Where
Yavapai County, 7.64 mi NE of (Prc)prescott Arpt
Reported by
Public
Coordinates
34.718, -112.314

Heavy rain exceeding rates of 2 inches an hour, produced heavy local street flooding 2 miles north of Prescott Valley.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348483, 348482.